Alert archive / Indiana / Tornado Warnings in 2025
Tornado Warning 48, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at May 20, 2025, 7:24 PM EDT for Fountain County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2025, 7:24 PM EDT (23:24 UTC)
- Expired
- May 20, 2025, 8:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Fountain County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 2:42 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 634 m²/s²
- 0-3 km storm-relative helicity
- 684 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
456
WFUS53 KIND 202324
TORIND
INC045-210000-
/O.NEW.KIND.TO.W.0048.250520T2324Z-250521T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
724 PM EDT Tue May 20 2025
The National Weather Service in Indianapolis has issued a
* Tornado Warning for...
Southwestern Fountain County in west central Indiana...
* Until 800 PM EDT.
* At 724 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Covington, or 15 miles east of Danville, moving
east at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Veedersburg.
This includes Interstate 74 between mile markers 9 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4004 8739 4013 8738 4018 8719 4004 8718
TIME...MOT...LOC 2324Z 258DEG 15KT 4008 8735
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Nield2 follow-up statements
783
WWUS53 KIND 202334
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
734 PM EDT Tue May 20 2025
INC045-210000-
/O.CON.KIND.TO.W.0048.000000T0000Z-250521T0000Z/
Fountain IN-
734 PM EDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR CENTRAL
FOUNTAIN COUNTY...
At 734 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Veedersburg, or 18 miles west of Crawfordsville,
moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Veedersburg.
This includes Interstate 74 between mile markers 13 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4006 8731 4015 8730 4018 8719 4006 8718
TIME...MOT...LOC 2334Z 258DEG 24KT 4010 8725
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Nield047 WWUS53 KIND 202352 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 752 PM EDT Tue May 20 2025 INC045-210001- /O.EXP.KIND.TO.W.0048.000000T0000Z-250521T0000Z/ Fountain IN- 752 PM EDT Tue May 20 2025 ...THE TORNADO WARNING FOR CENTRAL FOUNTAIN COUNTY WILL EXPIRE AT 800 PM EDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 900 PM EDT for west central Indiana. Remember, a Tornado Warning still remains in effect for east central Fountain and northwestern Montgomery counties until 815 PM EDT. LAT...LON 4006 8731 4015 8730 4018 8719 4006 8718 TIME...MOT...LOC 2351Z 258DEG 15KT 4011 8716 $$ Nield
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at May 20, 5:36 PM EDT, 1 hour 48 minutes earlier. Its key messages:
- Widespread showers and storms expected through this evening with convection diminishing overnight.
- A few severe storms are possible this afternoon and evening
- Damaging wind gusts, severe hail, isolated tornadoes, and localized flooding are possible
- Below normal temperatures through the week with light rain chances continuing tomorrow and Thursday
- Increasing chances for precipitation Sunday into early next week
Area forecast discussion, May 20, 5:36 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 536 PM EDT Tue May 20 2025 .KEY MESSAGES... - Widespread showers and storms expected through this evening with convection diminishing overnight. - A few severe storms are possible this afternoon and evening - Damaging wind gusts, severe hail, isolated tornadoes, and localized flooding are possible - Below normal temperatures through the week with light rain chances continuing tomorrow and Thursday - Increasing chances for precipitation Sunday into early next week && .MESOSCALE UPDATE... Issued at 536 PM EDT Tue May 20 2025 SURFACE ANALYSIS SHOWS A SLOWLY NORTHWARD MOVING WARM FRONT EXTENDING FROM W-CENTRAL INDIANA /NEAR TERRE HAUTE/ SE INTO SOUTHEAST INDIANA /WEST OF CINCINNATI/. SOUTH OF THE FRONT THE AIRMASS REMAINS MODERATELY UNSTABLE WITH MLCAPE VALUES FROM 1500- 2000 J/KG AIDED BY SFC DEWPTS IN THE UPPER 60S/NEAR 70F AND TEMPERATURES FROM 78-82F. WATER VAPOR/VISIBLE SAT IMAGERY SHOWS A SHORTWAVE TROUGH AXIS EXTENDS FROM A MID LEVEL LOW OVER NORTHERN IL SOUTHWARD ALONG THE MS RIVER VALLEY. WELL AHEAD OF THIS TROUGH, THERE IS A MODERATE AMOUNT OF MID LEVEL SUBSIDENCE AS NOTED ON ACARS SOUNDINGS FROM INDIANAPOLIS. HOWEVER, SUBSTANTIAL COOLING AND Diminishment OF THE MID LEVEL SUBSIDENCE IS NOTED IN PROXIMITY TO THIS MID LEVEL TROUGH ON RECENT ACARS SOUNDINGS FROM THE ST. LOUIS AREA. AS A RESULT...ADDITIONAL TS ARE EXPECTED TO DEVELOP ALONG A ZONE OF INCREASING SURFACE PREFRONTAL CONVERGENCE ACROSS ECENTRL IL /NEAR I-70/ OVER THE NEXT FEW HOURS. THIS ACTIVITY IS THEN EXPECTED TO MOVE INTO WESTERN INDIANA AFT 23Z. FURTHER EAST...ALTHOUGH LOW LEVEL CONVERGENCE IS FAIRLY WEAK ALONG THE WARM FRONT, SATELLITE/RADAR IMAGERY HAVE SHOWN INCIPIENT TOWERING CU ATTEMPTS/SHOWERS OVER THE LAST COUPLE OF HOURS. HOWEVER THE INCREASING MID LEVEL FORCING/COOLING SHOULD SUPPORT ISOLATED-WIDELY SCATTERED TS DEVELOPMENT ALONG THE WARM FRONT IN THE NEXT 1-3 HRS. SOME OF THIS ACTIVITY MAY AFFECT THE INDY METRO AREA IN THE 7-9 PM TIMEFRAME. ADEQUATE DEEP LAYER SHEAR /0-6 KM 35-40 KTS/ AND MODESTLY STEEP MID LEVEL LAPSER RATES WILL SUPPORT MID LEVEL STORM ROTATION AND THREAT FOR LARGE HAIL/DAMAGING WINDS. LOW LEVEL SHEAR AWAY FROM THE WARM FRONT AND AHEAD OF THE PRE-FRONTAL CONVERGENCE AXIS OVER IL IS ADEQUATE BUT MARGINAL FOR TORNADOES WITH 100-150 M2/S2 0-1 KM SRH. STRONGER LOW LEVEL SHEAR /200-300 M2/S2/ EXISTS JUST NORTH OF THE WARM FRONT...BUT DRAMATICALLY LOWER TO NO SURFACE BASED INSTABILITY SHOULD Preclude ANYTHING OTHER THAN A BRIEF/WEAK TORNADO THREAT JUST IMMEDIATELY NORTH OF THE WARM FRONT. && .SHORT TERM (This evening through Wednesday)... Issued at 258 PM EDT Tue May 20 2025 Current Satellite and radar observations depicts clouds have cleared considerably across IL and western portions of IN as a warm front associated with a low pressure system lifts northward. Despite scattered showers ongoing across northeastern counties, there is a lack of convective coverage. Satellite imagery does already show agitated cu with convection initiating over portions of IL. Look for the convection to become more widespread further east into Indiana as daytime heating and deeper moisture surging north promotes greater destabilization. Stronger diffluence aloft should also provide greater forcing for ascent. Strengthening mid-level flow supporting stronger deep-layer shear and moderate instability supports the potential for severe thunderstorms later this afternoon into the evening. Damaging wind gusts, severe hail, isolated tornadoes, and localized flooding are all possible. The isolated tornado threat may be more localized to areas near the warm front boundary where surface winds become backed. This looks most likely across the southern half of central Indiana. Shear vector orientations generally favor a more linear storm mode or storm clusters, but there is some potential for discrete or semi-discrete supercells. Stronger forcing shifting eastward overnight will lead to decreasing coverage of convection. Overall weak forcing should lead to mostly dry conditions overnight though broad cyclonic flow may keep a few light showers around at times. The aforementioned low pressure system and parent trough will likely linger over the region through the period resulting in dreary conditions for most. Expect extensive clouds and scattered showers around during the day Wednesday due to broad cyclonic flow in place. This will greatly limit daytime heating with highs remaining in the low-mid 60s. A tight pressure gradient will also result in breezy conditions making it feel colder. Expect gusts around 25-35 mph through the day. && .LONG TERM (Wednesday night through Tuesday)... Issued at 258 PM EDT Tue May 20 2025 Wednesday night through Saturday... Clouds and scattered light showers at times will likely linger through Thursday as a surface low slowly moves out of the region. The best chance for precipitation is across east or northeastern counties where deeper moisture and stronger forcing align. Upper troughing and northwesterly flow should also remain over the region through the end of the week providing seasonably cool weather. Highs are expected to remain mostly in the 60s with lows in the 40s or low 50s. Northern portions of central Indiana may even stay in the 50s during the day Thursday due to extensive clouds. Drier air and greater subsidence from high pressure building in towards late week should allow clouds to finally decrease in coverage. Increasing subsidence will also likely provide quiet weather conditions Thursday night Saturday. While cloudy conditions are expected across much of central Indiana, latest guidance does suggest drier air filtering in across the south which would lead to more sunshine. Saturday night through early next week... There are low chances for precipitation (30% or less) towards the latter half of the weekend, but there is still uncertainty due to diverging model solutions. Most guidance shows a few complexes of storms developing over The Plains and weakening as they propagate ESE. While there are discrepancies between models, the general agreement is for the storm track to favor the southwest half of central IN or locations further south around Sunday morning. Will continue to watch for trends as this track is slightly further northeast compared to yesterday. It is also worth noting a sharp gradient in precipitation chances or amounts are likely from SW-NE due to lingering subsidence induced dry air. By race day, temperatures should rebound slightly into the upper 60s to low 70s thanks to increasing heights aloft. Rain chances increase further early next week with another system expected to move in, but exact details remain uncertain due to even larger model differences. && .AVIATION (18Z TAF Issuance)... Issued at 155 PM EDT Tue May 20 2025 Impacts: - IFR ceilings becoming MVFR through the afternoon. - Gusty E-SE winds becoming S-SE later this afternoon shifting to W- SW tonight. - Showers becoming TS after 2200Z. Evening TS could be severe with storms ending from the west 02-03Z. Discussion: Widespread IFR ceilings are gradually improving with conditions expected to be done at the TAF sites by 22Z as surface warm front continues to lift north across southern into central IN and daytime heating supports lowering RH readings. Convective showers will continue to form along and north of the warm front over the area the next few hours. Thunderstorms have begun to form over the MS valley and these will track east towards the TAF sites by this evening. Carrying 3-4 hrs of tempo TSRA to account for this activity in addition to TS activity that is expected to start forming along the warm front after 2200Z. Occasional IFR visibilities are expected in the TSRA along with the potential for severe winds gusts and hail. However, it is much too soon to be adding anything more than TSRA for this TAF update. A cold front/wind shift from S-SE to W-SW will be collocated with the main convective line this evening with winds speeds expected to drop off to around 10kts. Lower MVFR ceilings and light convective showers will continue behind the front overnight lasting into much of the day tomorrow. Given the spotty nature of these showers, will be carrying VCSH to account for this pattern. && .IND WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE...Crosbie SHORT TERM...Melo LONG TERM...Melo AVIATION...Crosbie
Hazardous weather outlook, May 20, 3:22 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 322 PM EDT Tue May 20 2025 INZ021-028>031-035>049-051>057-060>065-067>072-211930- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 322 PM EDT Tue May 20 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Widespread showers and thunderstorms are expected this afternoon and evening with a threat for severe storms. Damaging winds, severe hail, isolated tornadoes and localized flooding are possible. Lightning is also a threat with any storm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and a few storms possible at times late this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send in storm reports. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, May 20, 6:32 PM EDT, 52 minutes before
Special Weather Statement National Weather Service Indianapolis IN 632 PM EDT Tue May 20 2025 INZ028-202345- Warren- Including the cities of Williamsport and West Lebanon 632 PM EDT Tue May 20 2025 ...A Severe Thunderstorm Producing Tornadoes Approaching Warren County... A severe thunderstorm with a history of producing tornadoes is approaching Warren county, and will likely cross the state line between Pence and State Line City around 645 PM EDT, passing near or north of West Lebanon and Williamsport between 700 PM and 720 PM EDT on its current trajectory. Residents of Warren County should remain alert over the next 60 to 90 minutes for tornado and severe storm potential. Nield
Special weather statement, May 20, 7:11 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
711 PM EDT Tue May 20 2025
INZ028-029-035-036-043-210015-
Montgomery IN-Fountain IN-Warren IN-Vermillion IN-Tippecanoe IN-
711 PM EDT Tue May 20 2025
...Strong thunderstorms will impact portions of Fountain, western
Tippecanoe, Warren, northwestern Vermillion and northwestern
Montgomery Counties through 815 PM EDT...
At 710 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oxford to 6 miles south of Covington.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Covington, Veedersburg, Williamsport, Attica, Shadeland, West
Lebanon, Hillsboro, Perrysville, Wingate, Newtown, Pine Village,
Mellott, State Line City, Pence, Foster, Tab, Gessie, and Rainsville.
This includes the following highways...
Interstate 65 between mile markers 183 and 184.
Interstate 74 between mile markers 1 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 900 PM EDT for west central
Indiana.
&&
LAT...LON 4056 8691 4002 8710 4001 8753 4047 8753
4048 8709 4056 8709
TIME...MOT...LOC 2310Z 252DEG 17KT 4047 8722 4005 8740
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
NieldLocal storm report, May 20, 7:23 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
723 PM EDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Hail Veedersburg 40.11N 87.25W
05/20/2025 E0.75 Inch Fountain IN Trained Spotter
Mostly 0.50 inch hail.
&&
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:33 AM EDT | Special Weather Statement | IND | Daviess, Knox | 27 min |
| May 20, 6:43 PM EDT | Tornado Warning | IND | Fountain, Warren | 19 min |
| May 20, 7:11 PM EDT | Special Weather Statement | IND | Fountain, Warren | 64 min |
| May 20, 7:41 PM EDT | Tornado Warning | IND | Fountain, Montgomery | 34 min |
Nearby
Tornado Warnings in Indiana, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.